Investigation Of Link To This Serious Side Effect Continues
A July 30, 2006 article in The Dallas Morning News by Laura Beil reported that bone specialists have convened a task force to further investigate reports of osteonecrosis of the jaw that have been allegedly associated with Fosamax and other osteoporosis drugs.
In her July 2006 article Ms. Beil provides some of the background which led Dr. Elizabeth Stone, as president of the American Society for Bone and Mineral Research, to convene this new task force -- consisting of experts in bone diseases, dentistry, epidemiology, and other disciplines -- to investigate further the alleged link between Fosamax and ONJ, commonly referred to as jaw bone death or jaw bone rot.
Most of the time when this rare but serious side effect – which is sometimes simply called ONJ – has occurred in patients taking Fosamax, or similar drugs, it has followed dental surgery or tooth extraction. In some instances, however, the ONJ has emerged without there being any invasive dental procedure.
As for practical advice, Ms. Beil includes some discussion from Dr. John Kalmar, an expert in oral surgery and pathology at Ohio State University who was senior author of the Annals of Internal Medicine report summarizing facts about osteonecrosis and bisphosphonates, the class of drugs to which Fosamax belongs. According to her article, Dr. Kalmar suggests that patients talk with their physicians about going off Fosamax and similar drugs months in advance of any invasive dental procedures for this reason: "Data will tell you that the density of the bone stays the same for several months up to a year after stopping the drug."
Elsewhere, there are two new medical journal articles which further explore the idea that Fosamax and similar drugs can cause this so-called jaw bone death.
The first one is "Bisphosphonates and osteonecrosis of the jaw: cause and effect or a post hoc fallacy?", which appeared in the Annals of Oncology. The stated Conclusion in the abstract for this article is as follows: "Although not enough evidence is available to prove a causal link, it seems that under specific circumstances local defenses can become overwhelmed resulting in ONJ."
A second recent medical article is "Osteonecrosis of the jaw and oral bisphosphonate treatment", which was published in the Journal of the American Dental Association. The abstract for this article provided this guidance to dentists confronted with patients who have used or are using Fosamax and similar drugs:
Dentists should exercise caution when considering surgical procedures for patients with a history of oral bisphosphonate use. Thorough treatment of nonhealing wounds in these patients can lead to favorable outcomes.
The same edition of this medical journal, which is put out by The American Dental Association, contained an in-depth report titled "Dental management of patients receiving oral bisphosphonate therapy -- Expert panel recommendations". The Conclusions section of the abstract for that report states:
The recommendations are a resource for dentists to use in their practice, in addition to the dentist’s own professional judgment, the information available in the dental and medical literature, and information from the patient’s treating physician. The recommendations must be balanced with the practitioner’s professional judgment and the individual patient’s preferences and needs.
We will continue to monitor developments regarding the extent of a connection, or link, between bisphosphonates, including Fosamax, and jaw bone side effects. Generally, this serious side effect is being called bisphosphonate-associated osteonecrosis, or BON.
(Posted by: Tom Lamb)